Minnesota, 2020

Ice Storm and Winter Storm in Minnesota, November 10 to 11, 2020

November 10 to 11, 2020 · NWS MPX · 18 events in 18 counties and zones

On the morning of Tuesday, November, 10th, a cold front had moved across Minnesota and western Wisconsin. A 500 MB short wave that developed across the central Rockies was moving northeast across Nebraska with an intensifying 850 MB low developing across Iowa Tuesday morning.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

On the morning of Tuesday, November, 10th, a cold front had moved across Minnesota and western Wisconsin. A 500 MB short wave that developed across the central Rockies was moving northeast across Nebraska with an intensifying 850 MB low developing across Iowa Tuesday morning. At the surface, low pressure was across northern Missouri. Initially, the 850 MB low moved northward across Iowa, and stronger warm air advection across eastern Minnesota and western Wisconsin kept the precipitation in the form of sleet, freezing rain, and some snow Tuesday morning. Farther to the west and deeper into the colder air, light snow fell but it was mostly flurries or occasionally 2-4 mile visibility in light snow.

A dry slot developed, and moved over eastern Minnesota, while the main storm system moved farther west. Once the upper low moved over southwest Minnesota, a broader area of precipitation started to develop over central Minnesota where the dendritic growth zone was maximized together with abundant moisture content and lift. Also during the later afternoon, as the short wave moved closer to Minnesota and under the influence of a developing jet couplet over the Upper Midwest, the storm system became more organized as noted with a beautiful comma-shaped upper low moving over Minnesota. This was also where several snow bands started to develop, especially over central Minnesota where the combination of the intensifying short wave and upper-level jet occurred. At the surface, the low continued to strengthen and move northeast across eastern Iowa, and into northern Wisconsin by late evening.

Just along and north of the comma-head shaped storm system was where the bulk of the heavier snowfall occurred, and it eventually produced 6-8 inches in central Minnesota, northeast into the arrowhead region of Minnesota. Farther to the south and southeast, too much mixing and not enough heavy precipitation kept snowfall amounts under 6 inches. A general 2 to 4 inches fell northwest of Mankato, to Luck, Wisconsin. Isolated areas of 5 to 6 inches across the Twin Cities metro area, northeast toward St. Cloud and Mora. Over most of south-central and southeast Minnesota, snowfall amounts of 1 inch or less occurred. Some freezing rain did occur Tuesday morning, and into the afternoon, but only isolated areas received enough to cause problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 10, 5:48 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Nov 10, 5:48 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
548 AM CST Tue Nov 10 2020

.SHORT TERM...(Today through Wednesday)
Issued at 529 AM CST Tue Nov 10 2020

A complex system is set to bring all types of precipitation to the
region through the late evening hours. A surface low currently
centered near Kansas City will deepen as it moves northward through
the day. The tricky part of this forecast is figuring out where the
line between the rain and snow will set up and what impact that will
have on snow and ice amounts. Models have shifted a little to the
northwest over the past 12 hours, which has set the stage for a
narrow band of higher snow accumulations roughly from Mankato to the
Twin Cities to Luck, WI. Snowfall amounts of 4-8" are possible in
this area, with the northern end seeing the higher amounts.
Southeastern Minnesota is likely to see more of a freezing rain event
where up to 0.25" of ice is possible, making travel along I-90 and
I-35 hazardous. As you move east and west of the aforementioned
heaviest snow band, amounts in the 1-3" range will be more common,
with some sleet and freezing rain possible at times to the east. If
the low continues to shift, that would lead to a shift in snowfall
amounts. Unfortunately, confidence is still only on the moderate end
of things, despite this system banging down our door at the moment.

Timing wise, there is already some type of frozen hydrometeor
falling across southern Minnesota. Observations at KAEL have been
reporting 'unknown precip' for the past several hours, but it does
not appear that any ice has accumulated. Expecting that as
temperatures hover around the freezing mark, surfaces will get cold
enough to facilitate some accumulations through the late afternoon. A
slushy inch of sleet or snow is also possible later today as colder
air wraps around the back of the system.

The precip will spread northward through late morning as snow, with
the heaviest snowfall rates unfortunately coinciding with the evening
rush hour in the Twin Cities metro. It is possible that some sleet
could mix in with the snow across extreme eastern Minnesota and
western Wisconsin as the event gets started this morning. Forecast
soundings appear to keep temperatures aloft low enough to support all
snow in the Twin Cities. As the low continues to move to the
northeast, snow will end from south to north, eventually wrapping up
across the MPX area by midnight.

Fortunately, high pressure will build in for Wednesday, leaving us
with clearing skies and temperatures in the upper 30s.

.LONG TERM...(Wednesday night through Monday)
Issued at 529 AM CST Tue Nov 10 2020

More tranquil but colder conditions will prevail across the area
through the rest of the week behind today's potent low pressure
system. After high pressure temporarily brings a break in the action
late Wednesday through Wednesday night, a broad shortwave trough axis
aloft will nudge a weak cold front across the region Thursday.
Limited moisture associated with this system combined that it will be
wound up and in a weakened state as it pushes through will limit not
only precipitation duration but also intensity/amount. As such, have
limited PoPs to the chance category for Thursday but with the p-type
as mainly snow, some minor snow accumulation cannot be ruled out.
Another dry day is expected Friday post-front but with zonal flow
aloft being restored, several disturbances aloft will drift across
the region over the weekend which will again bring chances for
precipitation for the entire area. Once past this system, then drier
conditions look to prevail for the early portion of next week.

As for temperatures, today's system plus the weak front for Thursday
will reinforce the cold air across the region, keeping temperatures
much colder and below normal. Highs will hold in the 30s with lows in
the teens and 20s through Friday. Warm air advection in the lower
levels under the zonal flow will nudge up temperatures a bit over the
weekend, putting highs into the 40s and lows into the 30s. With
lesser cloud cover due to incoming high pressure next week, a greater
diurnal spread is anticipated so highs will remain in the 40s with
lows dipping back into the 20s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 529 AM CST Tue Nov 10 2020

A tricky next 24 hours is expected with multiple p-types expected
across southern-eastern MN into western WI. Along and south of a line
from KMKT-KMSP-KRNH can expected a mix of freezing rain and snow
while KRWF-KSTC can expect light snow. KAXN looks to remain free from
any precipitation while KEAU looks to be mostly -RA before changing
over to -SN late tonight. Any subtle shifts east or west of the main
batch of precip, expected to be along that KMKT-KMSP-KRNH line, will
result in significant changes in the p-types and thus flight
conditions. As such, MVFR-IFR conditions are likely at all sites with
precip, and potentially into LIFR where SN/+SN occurs. Ceilings will
drop to MVFR area wide with patchy IFR ceilings, mainly in western
WI. Winds will run NW today through tonight, with speeds around
10G20kt.

KMSP...VFR to start with -SN moving in around noon, increasing in
intensity through the afternoon and particularly the evening push.
Visibilities will very likely drop to IFR, potentially along with
ceilings, and snowfall rates may reach 1 in/hr at times. Will see how
the event evolves to pin down timing for when such rates look likely
to occur. While the overall duration of the snow will not be long, it
may well be enough to produce around 6" of snow this afternoon
through this evening. Conditions return to VFR overnight into
Wednesday morning.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind SW 10 kts.
Thu...VFR. MVFR possible early. Wind WNW 10 kts.
Fri...VFR. Wind SW 5 kts becoming SSE 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning until 6 PM CST this evening for Blue Earth-Le
     Sueur-Nicollet-Sibley.

     Winter Weather Advisory until midnight CST tonight for Benton-
     Isanti-Kanabec-Kandiyohi-McLeod-Meeker-Mille Lacs-Morrison-
     Sherburne-Stearns-Wright.

     Winter Storm Warning until midnight CST tonight for Anoka-Carver-
     Chisago-Dakota-Hennepin-Ramsey-Scott-Washington.

     Winter Weather Advisory until 6 PM CST this evening for Brown-
     Goodhue-Martin-Redwood-Renville-Rice-Waseca-Watonwan-Yellow
     Medicine.

     Ice Storm Warning until 6 PM CST this evening for Faribault-
     Freeborn-Steele.

WI...Winter Weather Advisory until midnight CST tonight for Dunn-Pierce-
     Rusk.

     Winter Storm Warning until midnight CST tonight for Barron-Polk-St.
     Croix.

&&

SHORT TERM...Dye
LONG TERM...JPC
AVIATION...JPC
Hazardous weather outlook, Nov 10, 4:21 AM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
421 AM CST Tue Nov 10 2020

MNZ085-092-093-111030-
Steele-Faribault-Freeborn-
421 AM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of south central
Minnesota.

.DAY ONE...Today and Tonight.

An Ice Storm Warning is in effect through this afternoon. Ice
accumulations of up to one quarter inch can be expected along with
snowfall of one to three inches. Please refer to the Winter
Weather Message for additional information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ053-060>063-067>070-075-076-083-WIZ014-015-111030-
Chisago-Hennepin-Anoka-Ramsey-Washington-Sibley-Carver-Scott-
Dakota-Nicollet-Le Sueur-Blue Earth-Polk-Barron-
421 AM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota and
northwest Wisconsin.

.DAY ONE...Today and Tonight.

A Winter Storm Warning is in effect through this evening. Snowfall
accumulations are likely to range between 4 and 7 inches. Please
refer to the Winter Weather Message for additional information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ043>045-049>052-057>059-064>066-073-074-077-078-082-084-091-
WIZ016-023>025-111030-
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Redwood-
Brown-Rice-Goodhue-Watonwan-Waseca-Martin-Rusk-St. Croix-Pierce-
Dunn-
421 AM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

A Winter Weather Advisory is in effect through this evening.
Snowfall accumulations are likely to range between 3 and 5
inches. Please refer to the Winter Weather Message for additional
information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ041-042-047-048-054>056-WIZ026>028-111030-
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Pepin-
Eau Claire-
421 AM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...west central Minnesota and west central Wisconsin.

.DAY ONE...Today and Tonight.

Light snow is likely from this afternoon through tonight. Snowfall
accumulations of up to 2 inches can be expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm, 1 ice storm. Local standard time, as filed.

Ice Storm, Freeborn

When
November 10, 8:30 AM CST to 11:30 AM CST
Where
Freeborn forecast zone
Reported by
ASOS
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Freezing rain started in Freeborn County around 830 AM CST, and continued through the late morning before it ended. Some light precipitation occurred during the afternoon, and early evening but the bulk of the ice fell between 830 and 1130 AM and accumulated up to a quarter of an inch.

Winter Storm, Scott

When
November 10, 9:30 AM CST to 9:30 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported a mixture of sleet and freezing rain Tuesday morning, with sleet and snow during the afternoon before changing to all snow around 5 PM. These conditions led to some ice accumulations and snowfall amounts of 4 to 5 inches before it ended.

Winter Storm, Carver

When
November 10, 10:00 AM CST to 10:00 PM CST
Where
Carver forecast zone
Reported by
Trained Spotter
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported a mixture of sleet and freezing rain Tuesday morning, with sleet and snow during the afternoon before changing to all snow around 4 PM. These conditions led to some ice accumulations and snowfall amounts of 4 to 5.5 inches before it ended.

Winter Storm, Hennepin

When
November 10, 10:00 AM CST to 11:00 PM CST
Where
Hennepin forecast zone
Reported by
Trained Spotter
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported a mixture of sleet and freezing rain Tuesday morning, with sleet and snow during the afternoon before changing to all snow around 5 PM. These conditions led to some ice accumulations and snowfall amounts of 4 to 6 inches before it ended.

Winter Storm, Dakota

When
November 10, 10:30 AM CST to 10:30 PM CST
Where
Dakota forecast zone
Reported by
Trained Spotter
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported a mixture of sleet and freezing rain late Tuesday morning, with some sleet and snow during the afternoon before changing to all snow around 6 PM. These conditions led to some ice accumulations and snowfall amounts of 3 to 5 inches before it ended.

Winter Storm, Ramsey

When
November 10, 11:00 AM CST to 11:00 PM CST
Where
Ramsey forecast zone
Reported by
Trained Spotter
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported a mixture of sleet and freezing rain late Tuesday morning. Most of the precipitation ended by early afternoon before another round started toward 6 PM. This round of precipitation was in the form of snow which ended the late evening.

Winter Storm, Washington

When
November 10, 11:00 AM CST to 11:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported a mixture of sleet, snow, and freezing rain late Tuesday morning, with some sleet, snow, and freezing rain during the afternoon before changing to all snow around 6 PM. These conditions led to some ice accumulations and snowfall amounts of 3 to 5 inches before it ended, and mostly in the northern quarter of the county.

Winter Storm, Anoka

When
November 10, 11:00 AM CST to 11:00 PM CST
Where
Anoka forecast zone
Reported by
Trained Spotter
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported a mixture of sleet and freezing rain late Tuesday morning, with sleet and snow during the afternoon before changing to all snow around 6 PM. These conditions led to some ice accumulations and snowfall amounts of 4 to 5 inches before it ended.

Winter Storm, Chisago

When
November 10, 12:00 PM CST to 11:00 PM CST
Where
Chisago forecast zone
Reported by
Trained Spotter
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported a mixture of sleet and light snow Tuesday afternoon. Heavier snowfall began during the late afternoon and evening before ending toward midnight. Snowfall amounts across the county averaged around 5 to 6 inches.

Winter Storm, Wright

When
November 10, 12:00 PM CST to 10:00 PM CST
Where
Wright forecast zone
Reported by
Trained Spotter
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported a mixture of sleet and light snow Tuesday afternoon. Heavier snowfall began during the late afternoon and evening before ending toward midnight. Snowfall amounts across the county averaged around 4 to 6 inches.

Winter Storm, Sherburne

When
November 10, 1:00 PM CST to 10:00 PM CST
Where
Sherburne forecast zone
Reported by
Trained Spotter
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported light snow Tuesday afternoon. Heavier snowfall began during the late afternoon and evening before ending toward midnight. Snowfall amounts across the county averaged around 5 to 7 inches.

Winter Storm, Isanti

When
November 10, 1:00 PM CST to 10:00 PM CST
Where
Isanti forecast zone
Reported by
Trained Spotter
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported light snow Tuesday afternoon. Heavier snowfall began during the late afternoon and evening before ending toward midnight. Snowfall amounts across the county averaged around 4 to 6 inches.

Winter Storm, Stearns

When
November 10, 2:00 PM CST to 10:00 PM CST
Where
Stearns forecast zone
Reported by
Trained Spotter
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported light snow Tuesday afternoon. Heavier snowfall began during the late afternoon and evening before ending toward midnight. Snowfall amounts across the county averaged around 4 to 7 inches.

Winter Storm, Benton

When
November 10, 2:00 PM CST to 11:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported light snow Tuesday afternoon. Heavier snowfall began during the late afternoon and evening before ending toward midnight. Snowfall amounts across the county averaged around 6 to 7 inches.

Winter Storm, Morrison

When
November 10, 2:30 PM CST to 11:30 PM CST
Where
Morrison forecast zone
Reported by
Trained Spotter
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported light snow Tuesday afternoon. Heavier snowfall began during the late afternoon and evening before ending toward midnight. Snowfall amounts across the county averaged around 6 to 9 inches. Isolated 10-11 inch totals were noted just north of the Morrison County border near Motley.

Winter Storm, Mille Lacs

When
November 10, 3:00 PM CST to 11:30 PM CST
Where
Mille Lacs forecast zone
Reported by
Trained Spotter
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported light snow Tuesday afternoon. Heavier snowfall began during the late afternoon and evening before ending toward midnight. Snowfall amounts across the county averaged around 6 to 8 inches.

Winter Storm, Kanabec

When
November 10, 4:00 PM CST to November 11, 12:00 AM CST
Where
Kanabec forecast zone
Reported by
Trained Spotter
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported light snow late Tuesday afternoon. Heavier snowfall began during the evening before ending toward midnight. Snowfall amounts across the county averaged around 5 to 6 inches.

Winter Storm, Todd

When
November 10, 4:30 PM CST to 11:30 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several trained weather observers and local airports reported light snow Tuesday afternoon. Heavier snowfall began during the late afternoon and evening before ending toward midnight. Snowfall amounts across the county averaged around 7 to 9 inches. Isolated 10-inch snowfall amounts were located just north of the Todd County border near Staples.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920540, 920541, 920542, 920543, 920544, 920545, 920546, 920547, 920548, 920549, 920550, 920553, 920551, 920552, 920556, 920554, 920555, 920557.